A simple variable selection technique for nonlinear models, Communications in Statistics

R.J.V. Tschernig, G. Rech, T. Terasvirta

Research output: Contribution to journalArticleAcademicpeer-review


Applying nonparametric variable selection criteria in nonlinear regression models generally requires a substantial computational effort if the data set is large. In this paper we present a selection technique that is computationally much less demanding and performs well in comparison with methods currently available. It is based on a polynomial approximation of the nonlinear model. Performing the selection only requires repeated least squares estimation of models that are linear in parameters. The main limitation of the method is that the number of variables among which to select cannot be very large if the sample is small and the order of an adequate polynomial at the same time is high. Large samples can be handled without problems.
Original languageEnglish
Pages (from-to)1227-1241
JournalCommunications in Statistics - Theory and Methods
Issue number6
Publication statusPublished - 1 Jan 2001

Cite this